The Kalton-Peck space as a spreading model


  • Jesús Suárez



The so-called Kalton-Peck space $Z_2$ is a twisted Hilbert space induced, using complex interpolation, by $c_0$ or $\ell _p$ for any $1\leq p\neq 2<\infty $. Kalton and Peck developed a scheme of results for $Z_2$ showing that it is a very rigid space. For example, every normalized basic sequence in $Z_2$ contains a subsequence which is equivalent to either the Hilbert copy $\ell _2$ or the Orlicz space $\ell _M$. Recently, new examples of twisted Hilbert spaces, which are induced by asymptotic $\ell _p$-spaces, have appeared on the stage. Thus, our aim is to extend the Kalton-Peck theory of $Z_2$ to twisted Hilbert spaces $Z(X)$ induced by asymptotic $c_0$ or $\ell _p$-spaces $X$ for $1\leq p<\infty $. One of the novelties is to use spreading models to gain information on the isomorphic structure of the subspaces of a twisted Hilbert space. As a sample of our results, the only spreading models of $Z(X)$ are $\ell _2$ and $\ell _M$, whenever $X$ is as above and $p\neq 2$.


Albiac, F., and Kalton, N. J., Topics in Banach space theory. Graduate Texts in Mathematics 233. Springer, New York, 2006.

Androulakis, G., Casazza, P. G., and Kutzarova, D. N., Some more weak Hilbert spaces, Canad. Math. Bull. 43 (2000), no. 3, 257–267.

Beauzamy, B., and Lapresté, J. T., Modèles étalés des espaces de Banach. Publ. Dép. Math. (Lyon) (N.S.) 1983, 4/A.

Benyamini, Y., and Lindenstrauss, J., Geometric nonlinear functional analysis Vol. 1. American Mathematical Society Colloquium Publications, 48. American Mathematical Society, Providence, RI, 2000.

Bergh, J., and Löfström, J., Interpolation spaces. An introduction. Grundlehren der Mathematischen Wissenschaften, No. 223. Springer-Verlag, Berlin-New York, 1976.

Brunel, A., and Sucheston, L., On B-convex Banach spaces, Math. Systems Theory 7 (1974), no. 4, 294–299.

Casazza, P., and Shura, T. J., Tsirelson's space. With an appendix by J. Baker, O. Slotterbeck and R. Aron. Lecture Notes in Mathematics, 1363. Springer-Verlag, Berlin, 1989.

Carro, M. J., Cerdà, J., and Soria, J., Commutators and interpolation methods, Ark. Mat. 33 (1995), no. 2, 199–216.

Castillo, J. M. F., Personal communication.

Castillo, J. M. F., Ferenczi, V., and González, M., Singular twisted sums generated by complex interpolation, Trans. Amer. Math. Soc. 369 (2017), no. 7, 4671–4708.

Castillo, J. M. F., Morales, D., and Suárez de la Fuente, J., Derivation of vector-valued complex interpolation scales, J. Math. Anal. Appl. 468 (2018), no. 1, 461–472.

Cobos, F., and Schonbek, T., On a theorem by Lions and Peetre about interpolation between a Banach space and its dual, Houston J. Math. 24 (1998), no. 2, 325–344.

Enflo, P., Lindenstrauss, J., and Pisier, G., On the “three space problem", Math. Scand. 36 (1975), no. 2, 199–210.

Gowers, T., Gowers's Weblog,

Halbeisen, L., and Odell, E., On asymptotic models in Banach spaces, Israel J. Math. 139 (2004), 253–291.

Halmos, P. R., I want to be a mathematician. An automatography. Springer-Verlag, New York, 1985.

bibitem ka3 Kalton, N. J., The three space problem for locally bounded F-spaces, Compositio Math. 37 (1978), no. 3, 243–276.

bibitem ka Kalton, N. J., Differentials of complex interpolation processes for Köthe function spaces, Trans. Amer. Math. Soc. 333 (1992), no. 2, 479–529.

bibitem KM Kalton, N. J., and Montgomery-Smith, S., Interpolation of Banach spaces, Handbook of the geometry of Banach spaces, Vol. 2, 1131–1175, North-Holland, Amsterdam, 2003.

Kalton, N. J., and Peck, N. T., Twisted sums of sequence spaces and the three-space problem, Trans. Amer. Math. Soc. 255 (1979), 1–30.

Morales, D., and Suárez de la Fuente, J., Some more twisted Hilbert spaces, Ann. Fenn. Math. 46 (2021), no. 2, 819–837.

Pisier, G., Weak Hilbert spaces, Proc. London Math. Soc. (3) 56 (1988), no. 3, 547–579.

Suárez de la Fuente, J., A space with no unconditional basis that satisfies the Johnson-Lindenstrauss lemma, Results Math. 74 (2019), no. 3, Paper No. 126, 14 pp.

Suárez de la Fuente, J., A weak Hilbert space that is a twisted Hilbert space, J. Inst. Math. Jussieu 19 (2020), no. 3, 855–867.

Suárez de la Fuente, J., A universal formula for derivation maps and applications, Analysis Mathematica (to appear).

Watbled, F., Complex interpolation of a Banach space with its dual, Math. Scand. 87 (2000), no. 2, 200–210.



How to Cite

Suárez, J. (2024). The Kalton-Peck space as a spreading model. MATHEMATICA SCANDINAVICA, 130(2).